Hail, Carter
- When
- August 2, 2:30 PM MST
- Where
- Carter County, 16.34 mi SW of Ekalaka
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 45.700, -104.770
An isolated thunderstorm that moved across portions of Carter County produced marginal to severe hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BYZ wrote it up.
An isolated thunderstorm that moved across portions of Carter County produced marginal to severe hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Aug 2, 8:13 AM MST, 6 hours 17 minutes earlier.
AREA FORECAST DISCUSSION
National Weather Service BILLINGS MT
913 AM MDT TUE AUG 2 2016
.UPDATE...
Active weather to monitor over the next two days. With that said,
no update planned for this morning as current forecast has trends
well represented as described below. Frieders
&&
.SHORT TERM...valid for Tdy and Wed...
Active forecast for the short term periods involving severe
weather, fire weather and even some minor air quality issues.
Synopsis...short wave ridge will build over our region today as a
strong trough moves into the Pacific NW. This will induce a
surface low over south central Montana pumping a good theta-e
ridge into southeast Montana. There is evidence of a weak
impulse/vorticity spoke preceding the main upper trough which is
progged to cut across the ridge. Upper trough will track across
the Canadian/Montana border tonight through Wednesday dragging a
cold front across our CWA.
Severe Weather...
The aforementioned theta-e ridge will provide an unstable air
mass with steep lapse rates thanks to the hot temps expected under
our ridge today. Models are suggesting ignition of deep convection
by mid-afternoon from Rosebud County eastward. Afraid Baker and
Ekalaka will again be in the potential mix for hail and damaging
wind with this pattern. The severe threat will likely decrease by
mid evening.
Fire Weather...
We expect to see a well mixed boundary layer today ahead of the
weather system to our west. Above normal temps and humidity in the
7 to 15 percent range seems likely over the western zones. Surface
winds will not be too much an issue...however the NCARS ensemble
is indicating isolated convection late today into the evening over
our western zones. NCARS has done well with convection in recent
weeks compared to other guidance. Soundings show inverted-v
profiles, so the threat of isolated dry lightning is a concern. We
plan to go with a Red Flag today for our west starting at 3 pm. We
will keep the Red Flag going through Wednesday evening due to the
frontal passage and strong post frontal winds/low humidity
expected as proggs show a good 6 mb plus pressure rise behind the
front. We will also issue Red Flag for the rest of our fire
weather zones Wednesday through Wednesday evening for the frontal
passage and those post frontal winds.
Air quality issues...
Smoke from area wildfires has made for some hazy skies and minor
irritants to the public. Wind fields suggest some additional advection
of smoke into our CWA ahead of this approaching weather system.
We will put a weather story on our web page and other social media
to alert folks and offer some suggestions for limiting the
effects. BT
.LONG TERM...valid for Thu...Fri...Sat...Sun...Mon...
Models through the extended period remain in fairly good
agreement and consistent from previous days. However, they do
diverge a bit toward the beginning of next week. In any case,
Thursday starts off with somewhat of a split flow aloft between
Wednesday's exiting system and the next system to arrive for the
weekend. Temperatures Thursday will be below normal with readings
in the lower 80s.
Another upper low and trough move onto the Washington coast
Friday and remain stationary through Sunday. This will provide
some ridging to build over our forecast area along with a
southwest flow aloft. Temperatures will warm to normal or
slightly above normal with readings in the upper 80s to lower 90s.
A few disturbances within the southwest flow aloft will bring
increasing chances for thunderstorm activity Friday and Saturday.
A southeast surface flow will help to keep dewpoints and
humidities from dropping too low and precipital waters look to be
around an inch for many areas so any thunderstorm should be on the
wetter side.
The upper low and trough move east on Monday swinging another
cold front across the forecast area. However, models diverge by
this point on the strength of the low and timing of the front.
Shower/thunderstorm chances will continue Monday into Tuesday with
temperatures cooling down to around normal for this time of year.
Hooley
&&
.AVIATION...
Mostly sunny skies will prevail today. However, there will be a
slight chance for a shower/thunderstorm this afternoon and evening
from KBIL westward with the greatest threat being strong wind
gusts. A better chance for thunderstorms will exists later this
afternoon into this evening east of KBIL where any thunderstorm
may be severe. Expect MVFR to IFR conditions in and near any
thunderstorm. Otherwise, VFR conditions will prevail today into
this evening. Hooley
&&
.PRELIMINARY POINT TEMP/POPS...
Tdy Wed Thu Fri Sat Sun Mon
-------------------------------------------------------
BIL 097 064/087 054/083 057/088 061/090 061/090 061/089
0/U 20/N 01/U 12/T 22/T 22/T 22/T
LVM 098 050/083 045/085 048/087 052/089 052/090 051/086
2/T 21/N 01/U 12/T 22/T 22/T 22/T
HDN 099 062/089 050/085 054/092 061/092 059/093 059/090
0/U 21/U 01/U 12/T 22/T 22/T 22/T
MLS 097 065/087 057/083 058/092 065/089 062/090 064/090
2/T 22/T 01/U 11/U 22/T 22/T 22/T
4BQ 099 068/089 055/084 057/092 062/088 060/091 062/091
2/T 22/T 10/U 01/U 22/T 22/T 22/T
BHK 091 062/087 053/081 054/088 059/085 058/086 059/087
3/T 32/T 10/U 11/U 22/T 22/T 23/T
SHR 099 060/092 050/085 052/090 057/090 057/092 056/090
1/U 22/T 01/U 12/T 22/T 22/T 22/T
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...Red Flag Warning in effect from 3 PM this afternoon to
midnight MDT Wednesday night FOR ZONES 123>129.
Red Flag Warning in effect from 6 AM Wednesday to midnight
MDT Wednesday night FOR ZONES 130>133.
WY...Red Flag Warning in effect from 3 PM this afternoon to
midnight MDT Wednesday night FOR ZONE 284.
Red Flag Warning in effect from 6 AM Wednesday to midnight
MDT Wednesday night FOR ZONE 274.
&&
weather.gov/billingsHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BILLINGS MT 240 PM MDT TUE AUG 2 2016 MTZ031>033-036-037-031000- NORTHERN ROSEBUD-CUSTER-FALLON-POWDER RIVER-CARTER- 240 PM MDT TUE AUG 2 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MONTANA. .DAY ONE...TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE AREA TONIGHT. STRONG STORMS ARE POSSIBLE WITH WIND GUSTS UP TO 50 MPH AND HAIL TO ONE INCH IN DIAMETER. PLEASE KEEP TRACK OF YOUR SURROUNDINGS AND MOVE TO SHELTER IF THREATENING WEATHER DEVELOPS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY FIRE WEATHER CONCERNS DEVELOP ON WEDNESDAY. NORTHWEST WINDS WILL BE GUSTING TO AROUND 30 MPH AS RELATIVE HUMIDITIES DROP INTO THE TEENS. AVOID ACTIVITIES THAT COULD PROMOTE SPARKS AND NEW FIRE STARTS.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BILLINGS MT 313 PM MDT TUE AUG 2 2016 MTZ037-022145- CARTER MT- 313 PM MDT TUE AUG 2 2016 ...SIGNIFICANT WEATHER ADVISORY... AT 313 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 17 MILES SOUTHWEST OF EKALAKA...MOVING NORTHEAST AT 20 MPH. DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... EKALAKA. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 4560 10486 4575 10489 4593 10453 4556 10439 TIME...MOT...LOC 2113Z 239DEG 19KT 4569 10478 CHAMBERS
The Rapid City radar (KUDX), 232 km away, was scanning. The volume nearest the first event began at 21:31 UTC.
3 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2016Every state in 2016This day in weather historyWarnings in Montana, August 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 646813, 646811, 646810.